Colorado, 2023

Hail and Damaging Wind in Colorado, August 5, 2023

August 5, 2023 · NWS BOU · 11 events in 5 counties and zones

Severe thunderstorms produced large hail and damaging straight-line winds over parts of Elbert, Lincoln, Weld and Washington counties. The hail ranged in size from ping pong to tennis ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and damaging straight-line winds over parts of Elbert, Lincoln, Weld and Washington counties. The hail ranged in size from ping pong to tennis ball size. In Weld County, intense straight-line winds downed two trees and flattened a nearby corn crop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 5, 9:44 AM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 5, 9:44 AM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1044 AM MDT Sat Aug 5 2023

.UPDATE...
Issued at 1035 AM MDT Sat Aug 5 2023

Satellite pictures are showing a batch of mid level cloudiness
pushing into the northern half of the CWA from the west at this
time. This is associated with a jet maximum. There is also some
Cumulus developing over the Palmer Ridge and eastern plains. The
forecast soundings still show decent shear for strong to severe
thunderstorms from mid afternoon to late evening, especially for
the southern half of the CWA. The jet max progged over the CWA
today is pretty strong for this time of year. Will keep the pops
in the GFE grids in the 10-40% range from 20Z to 05Z. Will make
minor adjustments to the wind, sky and temperature grids with
current conditons in mind.

&&

.SHORT TERM...(Today and tonight)
Issued at 402 AM MDT Sat Aug 5 2023

Have been seeing a few svr tstms overnight mainly across portions
of Washington county. Appears low level jet combined with favored
left front quadrant of an upper level jet, has allowed for
redevelopment of tstms over this area since midnight. Overall
this activity should gradually end in the next hour or so.

For the rest of today, a cool front will move into nern CO by midday
with sely low level flow across the Palmer Divide.  MLCAPE will be
in the 1500-2000 j/kg range south of a Denver to Akron line by early
aftn.  With decent WNW mid level flow, shear profile will be
favorable for a few svr storms by mid aftn where best MLCAPE
resides. Elsewhere tstm activity will be more widely sct this
aftn. Highs will generally be in the lower to mid 80s over nern
CO.

For tonight, a secondary front will move across nern CO this
evening.  This front combined with the upper level jet may allow for
redevelopment of sct showers and storms thru the late evening hours
across portions of the higher terrain and plains.

.LONG TERM...(Sunday through Friday)
Issued at 402 AM MDT Sat Aug 5 2023

Not too many changes to the long-term forecast from the previous
shift. A few shortwaves will provide enough moisture and forcing
for high based showers and storms Sunday and Monday. MLCAPE values
trend near 300-400 J/kg for the mountains and valleys but MLCAPE
values in the plains increase near 1000 J/kg each afternoon both
Sunday and Monday. With favorable shear values, increasing DCAPE
near 1000 and model soundings indicating SHIP values near 1.0,
these conditions may lead to a few severe storms producing brief
heavy rainfall, strong wind gusts up to 60 mph and small hail.
Both Sunday and Monday PoPs are similar in terms of coverage where
storms will likely become isolated crossing the foothills into
the plains. The only difference between Sunday and Monday will be
afternoon temperatures. Temperatures will be slightly cooler
Sunday afternoon versus Monday due to a cooler air mass behind
Sunday morning's cold front.

500mb levels display drier air entering the region and summer
temperatures return Tuesday. Cross sections indicate northwesterly
flow and moisture convergence staying east in Kansas. Leaning
towards NBM PoPs for now as favorable instability could provide
enough for isolated storms to form mainly across the eastern
plains.

As an upper level high pushes northward into the Four Corners, this
will likely lead to a significant decrease in monsoon moisture
starting Wednesday. Thus, PoPs will remain isolated through next
weekend. Temperatures will remain near normal for all areas;
Parts of the urban corridor and plains will likely reach the upper
80s to lower 90s. The mountains and valleys will likely reach the
mid 70s with a few spots near the lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1042 AM MDT Sat Aug 5 2023

Models keep weak winds at DIA into the afternoon. A cooler airmass
with north-northeasterly winds behind it is expected sometime
after 21Z. Concerning thunderstorms, will go with a "VCTS" and a
TEMPO group with VRB18G40KT in it. There should not be any
ceiling issues.

&&

.HYDROLOGY...
Issued at 402 AM MDT Sat Aug 5 2023

Widely scattered fast thunderstorms will be possible across the
burn scars this afternoon.  The storms will move quickly which
will reduce the threat of heavier rainfall.  Thus there is only
a limited threat for flooding.

The flash flood threat remains limited Sunday and Monday as
scattered showers and storms are possible each afternoon. Storms and
showers should move quickly across the alpine area. The threat of
flash flooding decreases Tuesday through late next week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......RJK
SHORT TERM...RPK
LONG TERM....AD
AVIATION.....RJK
HYDROLOGY....RPK/AD
Hazardous weather outlook, Aug 5, 9:50 AM MST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MDT Sat Aug 5 2023

COZ030>051-061700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MDT Sat Aug 5 2023

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Some severe thunderstorms are possible this afternoon and evening,
especially south of a Denver to Akron line. Large hail and strong
damaging winds up to 70 mph will be the main threats associated
with the storms.

The rest of the forecast area can expect isolated to scattered
showers and thunderstorms with small hail and gusty outflow
winds to 50 mph. There is a limited threat of flash flooding in
the burn areas this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and storms are possible Sunday and Monday mainly
late afternoon into early evening hours across the region. These
storms may produce brief heavy rainfall and small hail, although a
couple storms especially on Monday may become severe on the
plains. This pattern will lead to a limited flash flood risk for
the burn areas both days.

Starting Tuesday through late next week, thunderstorm coverage
becomes isolated and high temperatures increase once more.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm, especially over
southern portions of the I-25 Corridor and eastern plains.

The radar

The Denver radar (KFTG), 62 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Elbert

When
August 5, 12:37 PM MST
Where
Elbert County, 1.75 mi WNW of Fondis
Measured
1.75 in hail
Reported by
Public
Coordinates
39.230, -104.480

Hail, Elbert

When
August 5, 12:43 PM MST
Where
Elbert County, 2.55 mi ENE of Fondis
Measured
2 in hail
Reported by
Public
Coordinates
39.240, -104.410

Hail, Elbert

When
August 5, 1:00 PM MST
Where
Elbert County, 13.17 mi NW of Simla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -104.210

Xxxx.

Hail, Washington

When
August 5, 2:05 PM MST
Where
Washington County, 7.6 mi S of Last Chance
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.620, -103.580

Hail, Washington

When
August 5, 2:24 PM MST
Where
Washington County, 5.23 mi SE of Last Chance
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
39.670, -103.520

Hail, Larimer

When
August 5, 2:28 PM MST
Where
Larimer County, 1.74 mi NW of Masonville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.500, -105.220

Hail, Larimer

When
August 5, 2:41 PM MST
Where
Larimer County, 1.74 mi NW of Loveland
Measured
1.75 in hail
Injuries
1 direct, 0 indirect
Reported by
Public
Coordinates
40.420, -105.090

Hail, Larimer

When
August 5, 2:43 PM MST
Where
Larimer County, 1.38 mi N of Loveland
Measured
1 in hail
Reported by
Public
Coordinates
40.420, -105.070

Thunderstorm Wind, Weld

When
August 5, 6:50 PM MST
Where
Weld County, 6.36 mi W of Johnstown
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
40.340, -104.970

Intense straight-line winds uprooted two trees. In addition, a nearby corn field was also flattened west of the location.

Hail, Elbert

When
August 5, 7:19 PM MST
Where
Elbert County, 8.3 mi ENE of Matheson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.200, -103.830

Hail, Lincoln

When
August 5, 7:31 PM MST
Where
Lincoln County, 10.38 mi S of Limon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.120, -103.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130677, 1130676, 1130669, 1130673, 1130675, 1130672, 1130671, 1130670, 1130684, 1130678, 1130681.